Abstract

We determine the relationship between the depolarization properties of inhomogeneous particles and the statistical parameters of their internal refractive-index distributions. Our analysis demonstrates that the linear depolarization ratio of backscattered light by an inhomogeneous particle is approximately proportional to both the squared standard deviation and the squared correlation length of the particle’s internal refractive-index distribution. We verify this result by conducting rigorous numerical studies using the finite-difference time-domain method. This improved understanding of light depolarization by inhomogeneous structures may enhance polarization-based biomedical optical imaging techniques.

© 2005 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Spatial distribution of doubly scattered polarized laser radiation in the focal plane of a lidar receiver

Vadim Griaznov, Igor Veselovskii, Paolo Di Girolamo, Michail Korenskii, and Donato Summa
Appl. Opt. 46(27) 6821-6830 (2007)

Equiphase-sphere approximation for analysis of light scattering by arbitrarily shaped nonspherical particles

Xu Li, Zhigang Chen, Allen Taflove, and Vadim Backman
Appl. Opt. 43(23) 4497-4505 (2004)

Light scattering by random irregular particles of two classes of shape

Yevgen Grynko, Evgenij Zubko, and Jens Förstner
Opt. Lett. 39(23) 6723-6726 (2014)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (3)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (7)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Metrics

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription